Alert archive / Hawaii / Flash Flood Warnings in 2008

Flash Flood Warning 15, NWS Honolulu, HI

February 6, 2008Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 6, 2008, 6:53 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2008, 6:53 PM HST (04:53 UTC)
Expired
Feb 6, 2008, 10:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 4.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2008-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2008-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 070455
FFWHFO
HIC003-070800-
/O.NEW.PHFO.FF.W.0015.080207T0453Z-080207T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
653 PM HST WED FEB 6 2008

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 1000 PM HST

* AT 642 PM HST...RADAR SHOWED HEAVY RAIN ACROSS THE KOOLAU RANGE 
  WITH RAINFALL RATES IN EXCESS OF 5 INCHES PER HOUR NEAR PACIFIC 
  PALISADES. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PUNALUU...WAIAHOLE...WHEELER AAF...WAHIAWA...SCHOFIELD BARRACKS...
  LAIE...PACIFIC PALISADES...KAHUKU AND HAUULA.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1000 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2153 15814 2170 15794 2135 15765 2124 15779

$$
POWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 4:00 PM HST, 2 hours 53 minutes earlier.

Area forecast discussion, Feb 6, 4:00 PM HST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST WED FEB 6 2008

.SYNOPSIS...AN UPPER LEVEL TROUGH OVER THE STATE WILL MOVE EAST OF
THE BIG ISLAND BY THURSDAY...BRINGING DRIER AND MORE STABLE
CONDITIONS FOR THE END OF THE WEEK AND THE WEEKEND. LIGHT TO
MODERATE TRADE WINDS WILL CONTINUE THROUGH THE WEEKEND.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS AN UPPER TROUGH NEAR
OAHU...WHICH IS MOVING TO THE EAST AT ABOUT 15 MPH. A WEAK LOW IS
ACTUALLY TAKING SHAPE IN THE TROUGH JUST NORTH OF THE STATE. THIS
EMBEDDED FEATURE IS HELPING TO ENHANCE SHOWERS AND A FEW
THUNDERSTORMS ACROSS THE NORTHERN OFFSHORE WATERS. THANKFULLY IT DID
NOT DEVELOP 150 MILES FARTHER SOUTH...OR THE STRONG CONVECTION WOULD
BE AFFECTING THE BIG ISLAND AGAIN. AS IT STANDS...THE BIG ISLAND HAS
BEEN FREE OF MOST RAINFALL THROUGH THE DAY. WITH THE FOCUS SHIFTING
NORTH OF THE STATE...WE WILL DROP THE FLASH FLOOD WATCH FOR THE BIG
ISLAND. ROAD CREWS ON THE MAUNA KEA SUMMIT REPORT DEEP SNOW DRIFTS
AND STRONG WINDS/BLOWING SNOW THAT IS CONTINUING TO MAKE TRAVEL
HAZARDOUS. THEREFORE WE WILL EXTEND THE WINTER WEATHER ADVISORY
THROUGH TONIGHT FOR THE MAIN HAZARD OF BLOWING SNOW. WINDS DIMINISH
TOMORROW AS THE TROUGH PASSES EAST OF THE STATE...AND CONDITIONS
WILL SLOWLY IMPROVE.

THE 00Z SOUNDINGS FROM PHLI/PHTO CONTINUE TO SHOW A MODERATELY
UNSTABLE AIRMASS. HOWEVER...MID LEVELS HAVE CONTINUED TO DRY OUT AT
PHLI. THE POES AMSU TOTAL PRECIPITABLE WATER SENSOR SHOWS VALUES
SIMILAR TO THE SOUNDINGS...WITH TPW VALUES DROPPING OFF FROM THE
NORTHWEST BEHIND THE UPPER TROUGH. THE CURRENT SPEED OF THE TROUGH
SUPPORTS THE 18Z GFS SOLUTION TAKING THE TROUGH EAST OF THE BIG
ISLAND EARLY THURSDAY. FORECAST SOUNDINGS SHOW THE AIRMASS REMAINING
MODERATE UNSTABLE...WITH NO REAL INVERSION DEVELOPING UNTIL THIS
WEEKEND.

HIGH PRESSURE FAR NORTHEAST OF THE STATE WILL SLOWLY WEAKEN THROUGH
THE REST OF THE WEEK AS A STRONG LOW PRESSURE SYSTEM PASSES ACROSS
THE NORTH PACIFIC. THE PRESSURE GRADIENT OVER THE STATE WILL FURTHER
WEAKEN TONIGHT AS A COLD FRONT ASSOCIATED WITH THE LOW IMPINGES UPON
THE SUBTROPICAL RIDGE. WIND SPEEDS WILL CONTINUE TO DIMINISH...BUT
TRADES WILL REMAIN AT LIGHT TO MODERATE LEVELS. WINDS MAY DIMINISH
ENOUGH FOR LOCALIZED SEA BREEZES ACROSS SHELTERED LEEWARD AREAS
EARLY NEXT WEEK. HOWEVER...BY THIS POINT FORECAST SOUNDINGS SHOW A
STRENGTHENING SUBSIDENCE INVERSION THAT SHOULD LIMIT CONVECTIVE
DEVELOPMENT. SHOWERS MAY STILL BECOME MORE FREQUENT ACROSS THE
INTERIOR OF THE ISLANDS EARLY NEXT WEEK...BUT HEAVY SHOWERS FROM
DEEP CONVECTION ARE NOT AS LIKELY.

OVER THE WEEKEND AND INTO NEXT WEEK...THE GFS TRIES TO SPIN UP A
SURFACE LOW OUT OF THE TROPICS. THE LAST COUPLE RUNS HAVE HAD A
SIMILAR FEATURE...BUT HAVE BEEN AT DIFFERENT LOCATIONS AND AT
DIFFERENT TIMES. THE 12Z AND 00Z ECMWF RUNS ALSO DEVELOP SIMILAR
FEATURES OVER THE WEEKEND. ONLY ONE 12Z GFS ENSEMBLE MEMBER IS
FARTHER NORTH WITH THE SURFACE WAVE THAN THE OPERATIONAL GFS. THE
CURRENT FORECAST KEEPS LIGHT TO MODERATE TRADES THROUGH THE
PERIOD...WHICH STILL LOOKS ON TRACK.

&&

.MARINE...THE MORNING QUIKSCAT PASS SHOWED THAT WINDS HAD WEAKENED
ACROSS THE CHANNELS...BUT THERE WAS STILL A LARGE AREA OF 25 KNOTS
IN THE ALENUIHAHA CHANNEL AND SOUTH OF THE BIG ISLAND. CLOUD MOTIONS
ARE ALSO NEAR 25 KNOTS ACROSS THE COASTAL WATERS THIS AFTERNOON. THE
18Z GFS SHOWS WINDS CONTINUING TO SUBSIDE THROUGH THE NIGHT. THE
SOUTH POINT ARC ALSO REPORTED WINDS OF 22G32KT THIS AFTERNOON.
THEREFORE WE WILL EXTEND THE EXISTING SMALL CRAFT ADVISORY THROUGH
THE NIGHT.

THE 18Z WAVEWATCH III GUIDANCE HAS TRENDED ABOUT A FOOT HIGHER WITH
THE NEXT NORTHWEST SWELL...WHICH PEAKS THURSDAY NIGHT/FRIDAY. THIS
SWELL IS EXPECTED TO PRODUCE ADVISORY LEVEL SURF ALONG NORTH AND
WEST FACING SHORES LATE THURSDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM HST THURSDAY FOR BIG ISLAND
SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST THURSDAY FOR KAIWI CHANNEL-
MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND
LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS.

&&

BRAVENDER

Nearby

Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.